Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

On wellbutrin and abilify for depression. Medications have increased the aggression. What is wrong?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
I have a 16 year old son who has seen a Psychiatrist and diagnosed with deep depression. He was prescribed, Wellbutrin, Lexapro, Vyvanse and abilify. Prior to this, he had agressive outburst, but since the medication, the outburst have gotten much more agressive and the depression has not improved (maybe slightly worse). I need to know if the medication could be the cause or is the Dr. treating Depression when there could be other factors (ie., Bipolar disorder.)
Posted Fri, 29 Nov 2013 in Mental Health
Answered by Dr. Payman Hajiazim 21 minutes later
Brief Answer: Hi, it could be related to hyperactivity or... Detailed Answer: Hi there, thanks for asking. Vyvance and Wellbutrin could increase the aggression in some cases. As you mentioned, there could also be some other factors which are affecting the aggression and his behavior. If the doctor has diagnosed attention deficit hyperactivity, then any medication from the class of alpha 2 agonists (like clonidin, guanfacine, ...) could help for controlling the aggression. If you let the doctor know about his situation after taking the medications and also about our talk, then he can give a medication to control better the situation and also readjust the dose of the medications. I wish him a good health and performance at school.
Above answer was peer-reviewed by
Follow-up: On wellbutrin and abilify for depression. Medications have increased the aggression. What is wrong? 22 hours later
Are the Alpha 2 Agonist in addition to or in the place of the Vyvanse? Do you Start the new drug while "weaning off" of Vyvanse? What about the Depression? Lexapro and Wellbutrin do not seem to be working. He even told the doctor that he doesn't interact with his friends as much.
Answered by Dr. Payman Hajiazim 2 days later
Brief Answer: An alpha 2 agonist can be sufficient for inatten.. Detailed Answer: Hi, sorry for answering late to your response. An Alpha 2 agonist medication could be in place of Vyvance. It could be added while weaning off of vyvance. The dose should be gradually increased (in two to three weeks), in order to avoid the side effects. If they are not working, the dose should be checked again with his doctor. Eventually, his doctor will decide on it, and there is a proverb that says: I am wise enough to do one thing at each step for you. Let his doctor to do the first step, then decide on how to manage depression.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor